Skip to content
Omnikalc

Caprini risk assessment: how high is the risk of a blood clot after surgery?

Add up the 2005 Caprini risk factors for a surgical patient to estimate the risk of deep vein thrombosis or pulmonary embolism and the usual level of prevention.

Updated on
Your inputs
Age

Results

Caprini score

4

Moderate risk: about 3%; usually drug prophylaxis or compression
Approximate VTE risk without prevention (general surgery)
3.0%

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Why assess clot risk before surgery?

Surgery, immobility and inflammation all make blood more likely to clot in the deep veins of the legs. A deep vein thrombosis (DVT) can travel to the lungs as a pulmonary embolism (PE), one of the leading preventable causes of death in hospital. Prevention works, with early walking, compression devices and anticoagulant injections, but anticoagulants also increase bleeding. Risk scores help match the prevention to the patient.

How the Caprini score works

The Caprini risk assessment model, developed by Dr. Joseph Caprini and widely used in its 2005 version, adds points for each risk factor present:

Points Examples
1 age 41 to 60, minor surgery, BMI over 25, swollen legs, varicose veins, recent sepsis or pneumonia, COPD, heart failure, inflammatory bowel disease, bed rest, birth control pill or hormone therapy, pregnancy
2 age 61 to 74, major or laparoscopic surgery over 45 minutes, arthroscopic surgery, cancer, bed rest over 72 hours, plaster cast, central venous catheter
3 age 75 or older, previous DVT or PE, family history of thrombosis, thrombophilia, heparin-induced thrombocytopenia
5 elective hip or knee replacement, hip, pelvis or leg fracture, stroke, multiple trauma or spinal cord injury in the last month

In the original form, each thrombophilia test counts separately; this calculator groups them into one item, which can slightly underestimate the score of a patient with several.

Risk levels

Score Risk Approximate VTE risk without prevention Usual prevention
0 very low under 0.5% early walking
1 to 2 low about 1.5% mechanical compression
3 to 4 moderate about 3% low-dose heparin or LMWH, or compression if bleeding risk is high
5 or more high about 6% anticoagulant plus compression; sometimes extended after discharge

These figures come from the 2012 American College of Chest Physicians guideline for general and abdominal surgery.

Example

A 65-year-old having major abdominal surgery lasting over 45 minutes scores 2 for age and 2 for surgery: 4 points, moderate risk. If they also had cancer, the score would reach 6 and the risk would be high.

Limits

The score was built for surgical patients and works best in general, vascular, plastic and urological surgery. Orthopedic surgery has its own guidelines, and medical patients are usually assessed with the Padua or IMPROVE scores. Bleeding risk, kidney function and the type of anesthesia also shape the final choice.

Frequently asked questions

What is the Caprini score?

A risk assessment model for venous thromboembolism, meaning deep vein thrombosis and pulmonary embolism, developed by Joseph Caprini. The widely used 2005 version gives 1, 2, 3 or 5 points for about 40 risk factors related to age, the operation, medical history and blood clotting disorders.

How is the Caprini score interpreted?

In the 2012 American College of Chest Physicians guideline for general and abdominal surgery, 0 is very low risk (under 0.5% without prevention), 1 to 2 low (about 1.5%), 3 to 4 moderate (about 3%) and 5 or more high (about 6%).

What prevention matches each level?

Very low risk usually needs only early walking. Low risk often adds mechanical compression. Moderate risk usually calls for a preventive anticoagulant such as low-molecular-weight heparin, or compression if bleeding risk is high, and high risk for both. The surgical team weighs this against the risk of bleeding.

Does the Caprini score apply to medical patients?

It was designed for surgical patients. For patients admitted for a medical illness, scores such as the Padua prediction score or IMPROVE are more often used.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.